Follow
Share

500mg of Magnesium citrate split into two doses produced a bowel movement last Wed night and 300 mg worked the following day on Thursday night for my mom. Each time about 2-3 soft snake pieces in the toilet.


but I've been giving 300 mg daily since The last BM but still no BM and it’s now 4 days later and no BM yet. What could be the reasons?

Find Care & Housing
I would like to suggest something that worked for constipation, almost too well. Activia probiotic drink or yogurt. One a day is all that was needed. Another thing that worked well was Kefir, We have to stop using these things daily cause it has worked too well in our case.

If the person isn't eating a lot, they probably won't be going daily, no matter what.
Helpful Answer (0)
Reply to Silverspring
Report

This is a battle mom fought for years and believe me we tried EVERYTHING. First, going once every 3 or 4 days is still within the range of normal so as long as she isn't uncomfortable and the bm isn't hard as a rock don't panic. Some illnesses or medications can mess up the normal speed of the gut and bowel so things just take longer. Start with the easy, natural stuff like making sure she is getting enough fluids and her diet includes enough fiber (prunes and/or fiber supplements like psyllium). Talk to her doctor if she needs help on an ongoing basis. For us Miralax type laxatives (peg 3350) were a game changer, and they are safe for long term use.
Helpful Answer (3)
Reply to cwillie
Report

This is a question for her doctor. Too much magnesium can be detrimental for her. Discuss alternate methods instead of mag citrate - fiber (Metamucil), hydration (48 oz daily), walking, and prune juice (4 oz heated up in microwave at bedtime).
My advice to my patients is if no bowel movement in 3 days call the MD for instructions. They have a fairly new med called Lynzess (sp?) that is effective too.
Helpful Answer (2)
Reply to Shane1124
Report

First, have you double checked with Mum’s doctor to ensure there are no possible contraindications for giving her Magnesium? It sometimes does not play nice with other meds.

How much water is Mum drinking? Does she get any exercise? Has her diet changed at all over the last few days? Does she have fecal breath? Does she have abdominal pain?

She may need a stool softener.

Have you tried giving her the larger dose again?
Helpful Answer (0)
Reply to Tothill
Report

Ask a Question

Subscribe to
Our Newsletter